A 77 year old male has a history of atrial fibrillation which had been well controlled on metoprolol 50 mg BID. He presents today reporting an increase in pounding in his chest and indeed, vital signs reveal that his heart rate is at 125 BPM. You are questioned if any of his medications could possibly be causing drug-induced tachycardia. Here’s his medication list.
- Metoprolol 50 mg BID
- Lisinopril 10 mg QD
- Omeprazole 20 mg QD
- Claritin-D twice daily (patient reported)
- Acetaminophen 1000 mg BID
- Albuterol nebs PRN
- Levothyroxine 100 mcg daily
- Naproxen 250 mg QD PRN
- Garlic tablets once daily
- Aspirin 81 mg QD
Checking labwork is essential in this situation. A suppressed TSH could be indicative of too much levothyroxine. Higher dosages of levothyroxine can lead to tachycardia. I would also like to look back at previous records to see if the dose was just increased or changed. Rarely, medication errors can cause something like this to happen as well.
I think one of the easiest medications to address is Claritin-D. The “D” stands for decongestant. Pseudoephedrine is contained within this product and this use could impact tachycardia. Switching to plain Claritin (without the decongestant) would be my ideal recommendation and if something more is needed for congestion, consider nasal saline or possibly a nasal corticosteroid.
Albuterol use is another potential consideration in relation to drug-induced tachycardia. In higher, more frequent dosing, albuterol may cause the heart rate to rise. Inquiring about the frequency use and respiratory status would certainly be justified.
Lastly, I want to encourage you to ask patients about any lifestyle changes. A significant uptick in caffeine intake could possibly increase the risk of tachycardia and patients often don’t volunteer this information. It is most often something that you can only figure out through direct, specific questioning.
What else would you consider in this case?
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice